Kansas, 2022

Winter Storm in Kansas, February 1, 2022

February 1, 2022 · NWS TOP · 4 events in 3 counties and zones

Snow developed during the overnight hours on February 2nd and continued into midday. Temperatures were in the teens which when combined with northeast winds of 20 to 30 mph caused reduced visibility and blowing and drifting of the dry powdery snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snow developed during the overnight hours on February 2nd and continued into midday. Temperatures were in the teens which when combined with northeast winds of 20 to 30 mph caused reduced visibility and blowing and drifting of the dry powdery snow. Parts of central and east central Kansas received 4 to 7 inches of snow from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 31, 10:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 31, 10:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1035 PM CST Mon Jan 31 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 222 PM CST Mon Jan 31 2022

Recent water vapor imagery showing riding over the northern Plains
though several waves were moving southeast out of the Pacific
Northwest. Lee surface low pressure has continued the low-level warm
air advection with 1 PM temps already in the upper 50s to mid 60s.

There remains good agreement in a stronger wave pushing east across
the US/Canadian border tonight into Tuesday as a broad upper trough
takes shape over the Great Basin. A cold front with the former wave
slides southeast through eastern Kansas late tonight into midday
Tuesday. Low-level moisture in eastern Texas early today pushes
north-northeast ahead of the front and brings some potential for
drizzle and light rain mainly south of the Kansas Turnpike late
tonight into Tuesday afternoon with highs still able to reach the
middle to upper 40s under increasing clouds.

The main concerns for this package continue to be for a winter storm
Tuesday night into Thursday. As the upper trough digs out west and
Arctic surface high pressure builds into the northern Plains,
isentropic upglide slowly increases in the 290-280 K layer with
frontogenesis peaking early Wednesday morning as the left-front
quadrant of a strong jet steak moves in. Precipitation should become
rather widespread overnight into midday Wednesday and could be at
least moderate at times with some weak mid-level equivalent
potential vorticity weakening stability, however the initial snow,
especially in light rates, may struggle to accumulate with ground
conditions currently above freezing, today's warm and sunny
conditions, and above-freezing air temps through sunset Tuesday.
Cooling near-surface conditions keep most of the troposphere below
freezing and plenty of mid/upper level humidity for ice crystal
formation, though the warm nose may be just warm enough for some
rather light freezing rain or sleet in far southeast locations
before dawn Wednesday. The cold/dry airmass to the north and a
weak mid-level trough potentially bring a rather sharp cutoff to
the northern end of precipitation, which could be over the far
northern counties. Lighter precipitation looks to continue
Wednesday afternoon into early Thursday morning as the upper
trough advances into the southern Rockies though the nearby mid-
level trough passes through and brings steadily-drier air and
should end by late Thursday. Overall amounts haven't changed much,
but model spread continues to be concerning with differences on
the early/likely more robust precipitation amounts and the
southwest dry air intrusion and confidence is still low enough to
continue the Winter Storm Watch. North to northeast winds
sustained around 20 MPH with gusts near 30 MPH will likely create
some blowing and drifting of the heavier snows. The cold air
building in keeps apparent temps below 10 F Wednesday morning
through Friday morning with Thursday morning values in the -5 to
-20 range.

The remainder of the forecast is much more benign. The western upper
trough progresses east across the southern Plains with northern
branch energy remaining to the north, allowing for moderating
temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1028 PM CST Mon Jan 31 2022

VFR prevails at terminals with main concern being directional LLWS
through 11Z. A fropa veers winds to the north by mid morning.
Expect northerly winds above 10 kts through the remainder of the
forecast period as low level moisture and light showers advect
northward into the afternoon. Low level dry air advection may
initially limit precipitation aft 00Z before the main system
arrives and rain quickly changes to snow at all terminals from 03Z-
06Z.

&&

.FIRE WEATHER...
Issued at 222 PM CST Mon Jan 31 2022

Temperatures have pushed well into the 60s, with the deeper mixing
allowing for occasional gusts near 25 MPH. Elevated fire danger will
continue through the late afternoon today.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday evening through Thursday morning
for KSZ022>024-026-035>040-054>056-058-059.

&&

DISCUSSION...65
AVIATION...22
FIRE WEATHER...65
Hazardous weather outlook, Jan 31, 6:50 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
650 PM CST Mon Jan 31 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-020100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
650 PM CST Mon Jan 31 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating wintry precipitation is likely Tuesday night through
late Wednesday night. Snowfall amounts of over four inches are
possible for much of the area. Light accumulations of freezing
rain and sleet are also possible south of Interstate 35. Some
blowing and drifting snow is also possible. A Winter Storm Watch
is in effect for east central and portions of northeast and
central Kansas.

Wind chill values of negative 5 to negative 20 are forecast for
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
February 1, 1:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A combination of CoCoRaHS, COOP and public reports measured or estimated around 5 inches of snow across the northern half of the county. North winds of 20 to 30 mph caused widespread blowing and drifting of the snow. KS-LY-8: Americus 5.8 NNE reported 5 inches of snow.

Winter Storm, Osage

When
February 1, 1:00 AM CST to 12:00 PM CST
Where
Osage forecast zone
Reported by
CoCoRaHS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A combination of CoCoRaHS, COOP and public reports measured or estimated around 5 inches of snow across the county. North winds of 20 to 30 mph caused widespread blowing and drifting of the snow. KS-OS-13: Scranton 6.7 SE measured 5 inches of snow.

Winter Storm, Lyon

When
February 1, 1:00 AM CST to 11:00 AM CST
Where
Lyon forecast zone
Reported by
Broadcast Media
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

KVOE radio station measured 5 inches of snow in Emporia. North winds of 20 to 30 mph caused widespread blowing and drifting of snow especially outside of the city.

Winter Storm, Shawnee

When
February 1, 1:00 AM CST to 12:00 PM CST
Where
Shawnee forecast zone
Reported by
Official NWS Observations
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A combination of CoCoRaHS, COOP and NWS reports measured or estimated around 5 inches of snow across the county. North winds of 20 to 30 mph caused widespread blowing and drifting of the snow. NWS employees measured between 4.5 and 5 inches of snow and the official NWS Topeka observation measured near 5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994958, 994959, 994960, 994961.